Valproate-Induced Hyperammonemic Encephalopathy: A Case Report with Long Term Neurological Deficits
Valproate-induced hyperammonemic encephalopathy (VHE) is an uncommon complication of valproate (VPA) treatment. Outcome is usually favorable once it is recognized and treated appropriately. We reported a 46-year-old epileptic woman in whom VPA therapy induced severe comatose VHE without signs of hepatocytic dysfunction. Although the plasma VPA level remained within a normal range, the ammonia increased to a high level at 184 after 13 h after loaded VPA. EEG progressed to flat (<5 uV) and unreactive to sensory stimuli. Despite the prompt treatment (including urgent dialysis) with rapid ammonia level normalization, the EEG and clinical recovery were slow and she had severe neurological deficits at 10 months follow-up. Brain MRI demonstrated early extensive cortical and deep gray nuclei restriction to final diffuse brain atrophy. This case indicates normal therapeutic dose of VPA can cause severe VHE with long-term neurological deficits. Prolonged flat, unreactive EEG could be an indicator for poor outcome.
Hyperammonemic Encephalopathy, Valproate, Continuous Video-EEG Monitoring, Flat EEG, Long Term Neurological Deficits
Verrotti A, Trotta D, Morgese G et al. Valproate-induced hyperammonemic encephalopathy. Metab Brain Dis. 2002; 17: 367-73.
Segura-Bruna N, Rodriguez-Campello A, Puente J, Roquer V. Valproate-induced hyperammonemic encephalopathy. Review article. Acta Neurologica Scandinavica 2006; 114 (1): 1-7.
Marescaux C, Warter JM, Micheletti G, Rumbach L, Coquillat G, Kurtz D. Stuporous episodes during treatment with sodium valproate: report of seven cases. Epilepsia 1982; 23: 297-305.
Settle Jr EC. Valproic acid-associated encephalopathy with coma. Am J Psychiatry 1995; 152 (8): 1236-7.
Vossler DG, Wilensky AJ, Cawthon DF, et al. Serum and CSF glutamine levels in valproate-related hyperammonemic encephalopathy. Epilepsia 2002; 43: 154-9.
Hawkes ND, Thomas GAO, Jurewicz A, et al. Non-hepatic hyperammonaemia: an important, potentially reversible cause of encephalopathy. Postgrad Med J 2001; 77: 717-22.
P. Ott and H. Vilstrup, “Cerebral effects of ammonia in liver disease: current hypotheses,” Metabolic Brain Disease, vol. 29, no. 4, pp. 901-911, 2014.
L. Hertz and G. Kala, “Energy metabolism in brain cells: effects of elevated ammonia concentrations,” Metabolic Brain Disease, vol. 22, no. 3-4, pp. 199-218, 2007.
I. Laish and Z. Ben Ari, “Noncirrhotic hyperammonaemic encephalopathy,” Liver International, vol. 31, no. 9, pp. 1259-1270, 2011.
B. K. Burton, “Urea cycle disorders,” Clinics in Liver Disease, vol. 4, no. 4, pp. 815-830, 2000.
Wadzinski J, Franks R, Roane D, Bayard M. Valproate-associated hyperammonemic encephalopathy. J Am Board Fam Med 2007; 20 (5): 499-502.
Gerstner T, Buesing D, Longin E, et al. Valproic acid induced encephalopathy-19 new cases in Germany from 1994 to 2003-A side effect associated to VPA-therapy not only in young children. Seizure (2006) 15, 443-448.
Bega D, Vaitkevivius H, Boland T, et Al. Fatal Hyperammonemic Brain Injury from Valproic Acid Exposure. Case Rep Neurol 2012; 4: 224-230.
Awal Md, Lai M, Azemi G, et al. EEG background features that predict outcome in term neonates with hypoxic ischaemic encephalopathy: A structured review. Clinical Neurophysiology 127 (2016) 285-296.